Hemiplegia after BP reduction

  1. I recently heard of a case (if I remember it was the EmCrit podcast, but it may have been another) where a patient with asymptomatic HTN was given hydralazine IVP for a BP of 175/90 in the ED. The patient was admitted for an unrelated complaint (cellulitis) and after the medication his BP was 130 systolic. He was doing fine prior to being sent up stairs, but when he arrived on the med-surg unit, he had developed hemiplegia, so the floor nurse called the doc, who called the neurologist, and after a CT (negative for a bleed), he was given TPA. The neurologist was unaware that the patient had received the hydralazine.

    The following morning, the patient was unresponsive and was found to have a bleed, likely due to the TPA.

    The hemiplegia was thought to have been due to the rapid reduction in BP. So my question is, has anyone seen this before? A rapid lowering of BP causing stroke-like symptoms? I have heard of this but never seen it, and it is very common in our ER to lower patient's blood pressures with IV antihypertensives. My second question is why is it such a widespread practice--to give IV antihypertensives even when the patient is asymptomatic---when the current practice guidelines say not to?
    •  
  2. 3 Comments

  3. by   AgentBeast
    Not sure about the rest of the story but giving IVP hydralazine for a BP of 175/90 in an otherwise asymptomatic patient makes 0 sense.
  4. by   offlabel
    The choice of agent is important too. Routine practice decades ago was SL nicardipine for severe or symptomatic HTN. What the OP describes would happen not infrequently sometimes due to an occult carotid stenosis. Didn't even need that to have a stroke, though. Take a patient out of his auto regulated CBF and you'll get ischemia to one degree or another.

    I'd go to a beta blocker before an arterial dilator.
  5. by   JKL33
    Quote from zzyzx
    I recently heard of a case (if I remember it was the EmCrit podcast, but it may have been another) where a patient with asymptomatic HTN was given hydralazine IVP for a BP of 175/90 in the ED. The patient was admitted for an unrelated complaint (cellulitis) and after the medication his BP was 130 systolic. He was doing fine prior to being sent up stairs, but when he arrived on the med-surg unit, he had developed hemiplegia, so the floor nurse called the doc, who called the neurologist, and after a CT (negative for a bleed), he was given TPA. The neurologist was unaware that the patient had received the hydralazine.

    The following morning, the patient was unresponsive and was found to have a bleed, likely due to the TPA.

    The hemiplegia was thought to have been due to the rapid reduction in BP. So my question is, has anyone seen this before? A rapid lowering of BP causing stroke-like symptoms? I have heard of this but never seen it, and it is very common in our ER to lower patient's blood pressures with IV antihypertensives. My second question is why is it such a widespread practice--to give IV antihypertensives even when the patient is asymptomatic---when the current practice guidelines say not to?
    That initial blood pressure doesn't even meet the definition of a hypertensive urgency, let alone emergency. Add to that the fact that the patient is already (theoretically) at risk for sepsis; I just can't imagine what possibly compelled them to treat this blood pressure in such a manner.

    Yes, as mentioned by the PP, this could have caused ischemic stroke. I have no idea whether or not it is appropriate to treat ischemic stroke caused by this particular mechanism with tPA or not; I've been searching databases for an answer to that since reading the OP and I haven't come up with much that directly addresses treatment of such.

    I don't really know how widespread the practice of treating asymptomatic HTN is. Where I've been, providers avoid that like the plague. You might see if the ED medical director will entertain a discussion about it/answer questions, if you ever run across him/her. What you individually can do is be willing to go and talk to a doc when you aren't sure about the appropriateness of an order...

close